I have been taking methadone for 6 months. I used them to quit percs. I was doing roughly 200 mg of percs a day and i easily got off them by taking 20 mg of these a day. but now I found myself needing methadones. I tried to go cold turkey about a month ago and it only lasted a day. Can anyone please inform me the safest way to get off of these with the least amount of withdraws symptoms. Thanks in advance, James
James, it's not so much about safe as it's is about correct. This is really nasty stuff, and I can only give you the formula that I know works. First off getting on board with a local recovery group will give you support and fellowship with folks who have gone through this successfully (and I do not mean a Methadone clinic). Add to that the help of any Dr that will help you (not with Suboxone) and then realize with those 2 pieces you want to take the next 3-5 months to very gradually reduce the M and then (this is where the Dr helps most) with the right help transition to zero then 2-3 weeks to off.
This is not only "safe" as you say but very good to best prevent relapse and be free (if that is indeed your goal).
It's not the 20mgs, it's the length of time and the reason you got on it in the first place (abuse). You can try shortcuts but I tell you there is no fast or easy way to get out from under this stuff. Me? 240mgs a day, 25 months to get off, and it was still hell at times.
Best to you, hope this helps.
balbanese is absolutely correct. Do not do this cold turkey or you will resort to your old habits. You need to do this with help of a good doctor, not a methadone clinic. I assume this is where you are getting it? It also makes a difference I believe if it is liquid or pills, in the cutting or weaning down. I had to wean off of methadone from 150mg to just 10mg on my own, but I was taking it for chrontic pain. It took me almost a year at 5 mg. a week to 10 days. Your dose is not super high, but it's the amount of craving you are having that is scarey. You do need a good support system also. Have you tried AA or NA? A good physchologist & therapy sessions to find out why you are having this problem again would also help you to understand it better. Wishing you the best... Mary
All the responses I've read here about weaning slowly and I mean super, super, slowly are absolutely correct. I take 20 mg a day as well but for chronic lower back pain from Degenerative Disc Disease. I was on 40 mg a day but I tried to go off of it, I just hated being dependent on any drug and felt like it was causing me a lot of side effects, I tried to just stop taking it, since it has a very long half life I didn't really notice anything for a few days, even my pain didn't get that bad. But after several days some really freakt things started happening, I became increasingly disoriented and confused, to the point that I just quit taking all of my medication, I don't know why I did, but my mind was not working right. This included an SSRI I took for depression and anxiety & some muscle relaxers. SSRI's are also dangerous to stop cold turkey.
I became extremely nervous, anxious, disoriented, I heard voices, became convinced God was speaking to me (I am not an overly religious person and I mean no offense at saying this was part of me losing it, I just have never heard God's voice in my head.), I felt like I was losing my mind. Thankfully I had enough sense to go to the hospital, I hate to think what would have happened otherwise because I was living alone at the time and had some really bad episodes that are seriously too embarrassing to even mention here. I have never had a manic episode in my life and hope I never do again. When I started back on the methadone, I had been off of it for almost two weeks, I started back at 20 mg and that is where I stayed and I had no more adverse effects as far as withdrawals. I have weaned down to 10 mg a couple of times, by cutting my pills into pieces and just taking like 1/8 pill less per day for a week and then another 1/8 less etc but my pain level always forces me back to 20 mg, but weaning that way worked fine for me. However, you said you tried to stop and made it only a day, actual physical withdrawals shouldn't start that quickly because it stays in your system for so long (at least this has been my experience) so I am thinking because your taking this to get you off of other drugs, that maybe your experiencing psychological withdrawals. My doctor explained the difference between addiction and physical dependence years ago, I hope someone has done the same for you, because addiction is only partly physical, it's also psychological and for this you need support and a very good doctor or therapist's care. I wish you the very best of luck, I have loved ones who have been through this and I know it is hell on earth. Stick with the methadone if you feel you need to and don't rush your recovery. Methadone has it's downsides but it beats losing everything you value to drug abuse.
Hi James, well it sounds like you went from the frying pan and into the fire. you are gonna need to get real help at this point. withdrawl and opiates go hand in hand. but you knew that already.6 months was way too long to detox off percs. unless that is the way your doctor told you to do it. but we both know that not to be the case. you got some great advise from all the people here at ddc. Question is what you gonna do with it. sorry if this sounds harsh,but its your life. I truly wish you well... subzero58
You detox slowly, maybe no more than 5mg, a month and get a support group. Don't keep changing from one drug to another. On these for pain or enjoyment?
Your best bet is to go to the doctor that gave you the methadone and tell them that you want off unless you didn't get it from a doctor or a clinic, then I don't know what to tell you. I myself am on Methadone and am in NO HURRY to get off of it because it saved my life! I can now function as an active, productive member of society because of the fact that I take methadone every day! But I get mine from a clinic that I have gone to for years and if I do want to taper they will put me on a schedule that works for me. I do commend you though for wanting to get off of Methadone, for some people that is the right choice, I wish you luck!
I have gone through this 3x. I was successful for 4 years than 3 now 7 and running. All 3x I was in the clinic. Not everyone is comfortable around strangers while going through this most difficult of problems. As stated you must decrease gradually. I drop 5mg every 2 weeks until i hit 10 mg. Highest dose I ever took daily was 40mg... anyways at 10mg drop by 2mg every 2 weeks until your at 2mg. Than drop 1mg. Than 0. You will be fine and as long as you cut off all old connections or friends who use you will have a much easier. And much happier outcome. Also a week aftwr your off you will experience a euphoria and energy yo7 havent fealt in a very long time. This is possible. It's getting out of the scene entirely. I don't care if it's your best friend since kindergarten. You have to be around sober people ONLY. From here on ouy. This is a life long problem. 20 years from now 1 pill can most likely put you RIGHT BACK HERE over night. Good luck buddy. Your not alone.
- Methadone Information for Consumers
- Methadone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Methadone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 24 Oct 2011 • 2 answers
Updated 20 Apr 2011 • 5 answers
Updated 25 Aug 2011 • 2 answers
Updated 24 Jan 2012 • 4 answers
I am a percocet addict. I went to detox January 3, 2012. I have been clean for almost 2 1/2 months.?
Updated 9 May 2013 • 11 answers